A client taking atorvastatin reports new diffuse muscle pain and weakness. The urine is dark, creatine kinase is markedly elevated, and creatinine is rising. Which action should the nurse take?
1Administer the scheduled atorvastatin and encourage ambulation to determine whether the weakness improves with activity.
2Give an analgesic for the muscle pain and arrange to repeat the laboratory tests at the next routine appointment.
3Restrict oral and intravenous fluids to reduce the workload on the kidneys while the creatine kinase remains elevated.
4Hold atorvastatin, notify the provider, monitor renal function and electrolytes, and begin prescribed isotonic hydration.✓ Correct answer
Explanation
Muscle pain and weakness with markedly elevated creatine kinase, dark urine, and rising creatinine indicate statin-associated rhabdomyolysis with risk of myoglobin-related acute kidney injury and electrolyte abnormalities. Atorvastatin is held, the provider is notified promptly, renal function and electrolytes are monitored, and prescribed isotonic hydration is initiated. Continuing the statin, delaying evaluation, or restricting fluid can worsen injury.
Clinical reasoning Atorvastatin can cause myopathy and rhabdomyolysis. Myoglobin released from injured muscle can damage the kidneys, while potassium released from cells can create an arrhythmia risk.
Decision rule New severe muscle symptoms plus a marked creatine kinase elevation require the statin to be held and urgent evaluation of renal function, electrolytes, urine output, and hydration needs.